Alert archive / South Dakota / Wind Advisories in 2014
Wind Advisory 11, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Feb 13, 2014, 3:02 AM CST for 8 counties in South Dakota. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 13, 2014, 3:02 AM CST (09:02 UTC)
- Expired
- Feb 13, 2014, 9:02 AM CST
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, McPherson County, SD, Potter County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 121 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 428 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
100 WWUS73 KABR 130902 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 302 AM CST THU FEB 13 2014 ...WINDY CONDITIONS THIS MORNING... .A CLIPPER SYSTEM MOVING ACROSS THE REGION WILL RESULT IN GUSTY WINDS FOR NORTH CENTRAL SOUTH DAKOTA. SDZ003>005-009-010-015>017-131800- /O.NEW.KABR.WI.Y.0011.140213T0902Z-140213T1800Z/ CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA... MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON 302 AM CST THU FEB 13 2014 /202 AM MST THU FEB 13 2014/ ...WIND ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY. * TIMING...WINDS WILL DEVELOP DURING THE EARLY MORNING HOURS...AND BEGIN TO DIMINISH BY MID TO LATE MORNING. * WINDS...NORTHWEST WINDS OF 25 TO 35 MPH WITH GUST UPWARDS OF 50 MPH ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ CONNELLY
1 follow-up statement
385 WWUS73 KABR 131502 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 902 AM CST THU FEB 13 2014 .WIND SPEEDS RELAXING THIS MORNING ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. SDZ003>005-009-010-015>017-131615- /O.CAN.KABR.WI.Y.0011.000000T0000Z-140213T1800Z/ CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA... MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON 902 AM CST THU FEB 13 2014 /802 AM MST THU FEB 13 2014/ ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND ADVISORY. STRONG WINDS ARE DECREASING AND HAVE FALLEN BELOW ADVISORY CRITERIA STRENGTH. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Feb 12, 11:45 PM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Feb 12, 11:45 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1145 PM CST WED FEB 12 2014
.UPDATE...
06Z AVIATION FORECAST DISCUSSION UPDATED BELOW.
RADARS SHOWING ECHOES MOVING INTO NORTH CENTRAL SD THIS EVENING AND
LOOKING CONVECTIVE/SHOWERY. THE ONLY ISSUE IS THE DRY AIR...SHOWN
ON BIS AND ABR'S SOUNDINGS THIS EVENING...THE SHOWERS HAVE TO OVERCOME.
HAVE NOT SEEN ANY LOCATIONS WITH PRECIPITATION AT THE SURFACE YET
THIS EVENING WITH ONLY MID LEVEL CLOUDS. THE OTHER ISSUE IS
PRECIPITATION TYPE IF IT MAKES IT TO THE GROUND. TEMPERATURES HAVE
WARMED UP OUT WEST INTO THE LOWER TO MID 30S. THUS...AS THE
WARMER AIR MOVES OVER THE RETREATING COLD AIR...PRECIPITATION TYPE
WILL BE AN ISSUE. STILL HAVE MIXED PRECIPITATION SLIGHT CHANCES
ACROSS THE NORTHERN CWA TONIGHT. SOUTH WINDS HAVE ALSO PICKED UP
ACROSS THE EASTERN CWA WITH AREAS OF BLOWING SNOW LIKELY ALREADY
OCCURRING. SEVERAL LOCATIONS WERE ALREADY REPORTING SOUTH WINDS OF
20 TO 35 MPH. OTHERWISE...THE STRONG SURFACE LOW PRESSURE AREA HAS
MOVED INTO WESTERN NORTH DAKOTA THIS EVENING. AS THIS TRACKS
SOUTHEAST THROUGH THE NIGHT...THE WINDS WILL TURN WEST AND
NORTHWEST AND INCREASE CREATING AREAS OF BLOWING SNOW ACROSS THE
NORTHERN CWA. THUS...WINTER WEATHER ADVISORY LOOKS GOOD.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
PRIMARY FORECAST CONCERNS ARE MIXED PRECIPITATION POTENTIAL
AND BLOWING SNOW TONIGHT AND EARLY THURSDAY...WITH ANOTHER LIGHT
SNOW EVENT ON THURSDAY NIGHT.
TONIGHT...FORECASTER CONFIDENCE: LOW/MODERATE
UPPER LEVEL PATTERN FEATURES A BROAD TROUGH OVER THE CENTRAL
CONUS...WITH A LOW AMPLITUDE RIDGE ALONG THE WEST COAST. WATER
VAPOR IMAGERY THIS AFTERNOON IS INDICATING A STRONG UPPER JET
STREAK MAKING ITS WAY ONSHORE OVER THE PAC NW...ASSOCIATED WITH A
COMPACT SHORTWAVE/PV ANOMALY. THIS SHORTWAVE...AND ASSOCIATED
DEEPENING SFC LOW WILL TRACK ACROSS NORTH DAKOTA TONIGHT. AHEAD OF
THE SYSTEM...STRONG S/SWLY LOW LEVEL FLOW WILL DEVELOP WITH 925MB
WINDS FROM 30-40KTS. AS A RESULT SFC WINDS WILL INCREASE MOST
NOTABLY ON...AND TO THE EAST OF THE GLACIAL LAKES/SISSETON HILLS.
THESE WINDS...COMBINED WITH THE 1 TO 2 INCHES OF SNOW FROM LAST
NIGHT SHOULD RESULT IN AREAS OF BLOWING AND DRIFTING SNOW. ISSUED
A WINTER WX ADVISORY BEGINNING AT 9PM FOR AREAS EAST OF THE A
JAMES RIVER VALLEY TO ACCOUNT FOR THIS POTENTIAL. IN
ADDITION...THE STRONG LOW LEVEL WAA PATTERN THIS EVENING WILL
LIKELY RESULT IN A NORTH TO SOUTH BAND OF LIGHT PRECIPITATION...WHICH
IS SUPPORTED BY A MAJORITY OF THE HI-RES WRF ARW/NMM MODELS.
THERMAL PROFILES GENERALLY FAVOR A WINTRY MIX OF FREEZING
RAIN/SLEET/SNOW IN THE EAST. FURTHER WEST COULD EVEN SEE LIQUID
RAIN...AS TEMPERATURES SURGE TO NEAR OR ABOVE FREEZING. AS THE SFC
LOW PROGRESSES EASTWARD...A COLD FRONT WILL THEN DROP SEWD ACROSS
THE AREA. THE DETERMINISTIC MODELS STILL INDICATE SOME
STRENGTH/MAGNITUDE DIFFERENCES...WITH THE NAM/SREF WEAKER THAN THE
GFS/ECMWF/RAP. ROLLED WITH THE STRONGER SOLUTIONS FOR NOW...BASED
ON PAST PERFORMANCE OF ANALOG EVENTS. AS A RESULT...WOULD EXPECT A
SECOND SURGE OF WINDS TO DEVELOP AFTER MIDNIGHT ALONG THE GRADIENT
OF THE STRONGEST SFC PRESSURE RISES...STEEPENING LOW LEVEL LAPSE
RATES...AND MODEST CAA. EXPECTING AT LEAST A FEW HOURS OF SUSTAINED
WINDS OF 20-30 MPH WITH GUSTS IN EXCESS OF 45 MPH POSSIBLE THROUGH
AT LEAST THE MORNING HOURS ON THURSDAY. DUE TO THE LACK OF COPIOUS
AMOUNTS OF FRESH...POWDERY SNOW...NOT EXPECTING VISIBILITIES TO
GET TOO FAR OUT OF HAND...BUT THERE WILL LIKELY BE SOME TRAVEL
ISSUES NONETHELESS. AS FOR TEMPERATURES...THINK LOWS WILL LIKELY
BE REACHED EARLY TONIGHT...WITH RISING TEMPS OVERNIGHT.
THURSDAY AND THURSDAY NIGHT...FORECASTER CONFIDENCE: MODERATE/HIGH
SFC LOW EXPECTED TO BE PROGRESSIVE...WITH GRADUALLY DIMINISHING
WINDS BY MIDDAY THURSDAY. CURRENTLY HAVE THE WINTER WX ADVISORY ENDING
AT NOON CDT...BUT FUTURE SHIFTS MAY NEED TO ADJUST THE END TIME
BASED ON SPEED OF SYSTEM. WEAK HIGH PRESSURE BRIEFLY BUILDS INTO
THE AREA DURING THE AFTERNOON...BEFORE ANOTHER WEAK SHORTWAVE MOVES
INTO THE REGION ON THURSDAY NIGHT. HIGHS ON THURSDAY EXPECTED TO
RANGE FROM THE TEENS NORTHEAST...TO THE 30S SOUTH. DECENT MODEL
AGREEMENT ON A FRONTOGENTICALLY INDUCED BAND OF PRECIPITATION ON
THURSDAY NIGHT. PROFILES SUGGEST MAINLY SNOW...ALTHOUGH THERE
COULD BE A MIXTURE OF RAIN/SNOW FAR SOUTH. AT THIS POINT QPF
AMOUNTS APPEAR MODEST...AROUND A TENTH OF AN INCH. WILL KEEP HIGH
POPS...BUT GENERALLY ABOUT 1 OR MAYBE 2 INCHES OF SNOW.
FRIDAY AND FRIDAY NIGHT...FORECASTER CONFIDENCE: MODERATE
LIGHT BAND OF SNOW SHOULD BE DIMINISHING BY FRIDAY MORNING. AFTER
A BRIEF LULL...YET ANOTHER WEAK SYSTEM MOVES IN ON FRIDAY NIGHT
RESULTING IN ANOTHER LOW CHANCE OF SNOW.
.LONG TERM...SATURDAY THROUGH WEDNESDAY
ONE MORE CLIPPER LOW LOOKS TO GRAZE THE REGION SATURDAY/SATURDAY
NIGHT...BUT MOST MODEL SOLUTIONS ARE TRENDING FURTHER AWAY FROM
THE NORTHEASTERN ZONES WITH ANY SNOW CHANCES. STILL...FOR
COLLABORATION PURPOSES...CONTINUED WITH SOME SLIGHTLY HIGHER POPS
ACROSS THE EXTREME EASTERN FORECAST ZONES...WITH UPWARDS OF AN
INCH OR TWO POSSIBLE...MAINLY EAST OF THE I-29 CORRIDOR.
BEYOND THAT...500HPA HEIGHTS BEGIN THEIR WHOLESALE RISES WHICH
PERSIST THROUGH AT LEAST MONDAY. THE GFS/ECMWF MODELS PROG A
SHORTWAVE WORKING INTO THIS MID-CONUS RIDGE...EFFECTIVELY
DAMPENING IT OUT AS IT TRIES TO PUSH INTO MINNESOTA SUNDAY
NIGHT/MONDAY MORNING. LEFT THE ALLBLEND 20 POPS IN ACROSS THE EAST
FOR THIS LOW...BUT NOT LOOKING LIKE MUCH WILL COME OF THIS WAVE.
THE REST OF THE EXTENDED APPEARS TO BE A DRY PERIOD WITH THIS
RIDGE IN PLACE ALOFT.
TEMPERATURES ALSO STILL APPEAR TO BE TRENDING WARMER...LIKE AT OR
ABOVE CLIMO WARMER...FOR MUCH OF THE EXTENDED FORECAST PERIOD.
&&
.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
A STRONG SURFACE LOW PRESSURE AREA WILL MOVE ACROSS THE NORTHERN
PART OF THE REGION THROUGH THE NIGHT AND EARLY THURSDAY. AS IT
DOES...BREEZY SOUTH WINDS IN ADVANCE OF IT WILL BECOME WEST AND
THEN NORTHWEST AND INCREASE QUITE A BIT. AS THE SURFACE PRESSURE
GRADIENT TIGHTENS UP AND CAA/STEEPENING LAPSE RATES MOVE
IN...HIGHER WINDS OFF THE SURFACE WILL MIX DOWN. EXPECT NORTHWEST
WINDS TO INCREASE TO 20 TO 30 KNOTS WITH GUSTS TO 30 TO 35 KNOTS.
WITH THE RECENT SNOWFALL...BLOWING SNOW IS EXPECTED TO OCCUR WITH
VISIBILITIES POSSIBLY DOWN TO A MILE AT TIMES AT WATERTOWN. THE
WINDS WILL FALL OFF QUICKLY ON THURSDAY AS SURFACE HIGH PRESSURE
PUSHES IN. MID AND HIGH LEVEL CLOUDS WILL BE SPREADING IN WITH THE
NEXT CLIPPER SYSTEM LATE THURSDAY AFTERNOON AND EVENING. LIGHT
SNOW IS ALSO EXPECTED TO DEVELOP INTO THE REGION THURSDAY EVENING
AFFECTING MBG AND MAYBE PIR.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM 3 AM CST /2 AM MST/ TO NOON CST /11
AM MST/ THURSDAY FOR BROWN-CAMPBELL-CORSON-DEWEY-EDMUNDS-
FAULK-MCPHERSON-POTTER-SPINK-WALWORTH.
WINTER WEATHER ADVISORY UNTIL NOON CST THURSDAY FOR CLARK-
CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.
MN...WINTER WEATHER ADVISORY UNTIL NOON CST THURSDAY FOR BIG STONE-
TRAVERSE.
&&
UPDATE...MOHR
SHORT TERM...FOWLE
LONG TERM...DORN
AVIATION...MOHR
WEATHER.GOV/ABERDEENHazardous weather outlook, Feb 12, 2:58 PM CST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 258 PM CST WED FEB 12 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-132100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 258 PM CST WED FEB 12 2014 /158 PM MST WED FEB 12 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A CLIPPER SYSTEM WILL TRACK ACROSS NORTH DAKOTA TONIGHT. SOUTHERLY WINDS WILL PICK UP HEAD OF THIS SYSTEM...ESPECIALLY OVER THE SISSETON HILLS REGION. WINDS WILL SHIFT AROUND TO NORTHWESTERLY BEHIND A COLD FRONT AFTER MIDNIGHT. THESE STRONG WINDS WILL RESULT IN AREAS OF BLOWING AND DRIFTING SNOW WHERE SNOW HAD FALLEN TUESDAY NIGHT. IN ADDITION...THERE IS A SLIGHT CHANCE FOR A WINTRY MIX OF FREEZING RAIN...SLEET...AND SNOW THIS EVENING INTO TONIGHT. ALTHOUGH LITTLE OR NO SNOW OR ICE ACCUMULATION IS EXPECTED...A FEW SLIPPERY SPOTS MAY DEVELOP ON ROADWAYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIND WILL DIMINISH BY MIDDAY THURSDAY...ENDING THE BLOWING SNOW THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MF
In the hours before
Special weather statement, Feb 12, 10:21 PM CST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1021 PM CST WED FEB 12 2014 SDZ003-004-009-015-016-130800- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER- INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE... TIMBER LAKE...GETTYSBURG 1021 PM CST WED FEB 12 2014 /921 PM MST WED FEB 12 2014/ SHOWERS MOVING THOUGH NORTH CENTRAL SOUTH DAKOTA HAVE A HISTORY OF PRODUCING STRONG WINDS. BRIEF WINDS GUSTS OF 60 MPH CAN BE EXPECTED BEFORE THESE SHOWERS MOVES EAST AND WEAKEN. CONNELLY
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 7:54 AM CST | Blizzard Warning | ABR | Codington, Day, Deuel, Grant, Hamlin, Marshall and 1 more | 4 hr |
Nearby
Wind Advisories in South Dakota, 2014Every wind advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.